Antidepressants Associated With Small Increased Risk of Mania

Dr. Rashmi Patel MA (Cantab) MA BM BCh PGDip (Oxon) MRCPsych Psychiatry King's College London, London

Dr. Rashmi Patel

MedicalResearch.com Interview with:
Dr. Rashmi Patel

MA (Cantab) MA BM BCh PGDip (Oxon) MRCPsych
Psychiatry
King’s College London, London 

Medical Research: What is the background for this study? What are the main findings?

Dr. Patel: Antidepressants are a safe and effective treatment for depression. However, in a minority of cases, people who take antidepressants can also develop symptoms of elevated mood and mania as part of a bipolar disorder. This is important because although bipolar disorder is uncommon, people who are affected often first present with symptoms of depression and, if left untreated, bipolar disorder can be very distressing and significantly affect social and occupational functioning.

In our study we investigated the association of antidepressants with mania in people with depression receiving care from the South London and Maudsley NHS Foundation Trust, a large provider of specialist mental healthcare in South London (UK). We found that antidepressants were widely prescribed and associated with a small increased risk in developing mania. However, we did not demonstrate a causal association between antidepressants and mania. Instead, it is likely that people who developed symptoms of mania with antidepressants already had a propensity towards developing mania prior to antidepressant treatment.

Medical Research: What should clinicians and patients take away from your report?

Dr. Patel: Our findings highlight the importance of considering the possibility of bipolar disorder in people who receive treatment for depression. When prescribing antidepressants, it is important to consider whether someone could be at risk of developing bipolar disorder and to look out for symptoms such as elevated mood or mood instability which could be associated with an emerging episode of hypomania or mania. If this occurs then the patient should be promptly assessed by a psychiatrist to evaluate whether they have a diagnosis of bipolar disorder and, if so, consider offering treatment with a mood stabiliser. If you are taking antidepressants and are concerned that you might be experiencing adverse effects, it is important to seek medical advice to review your medication and not stop your treatment suddenly as this may result in withdrawal symptoms.

Medical Research: What recommendations do you have for future research as a result of this study?

Dr. Patel: Most people who develop bipolar disorder first present with an episode of depression. However, at present it is not possible to accurately predict whether someone who presents with an episode of depression is at risk of developing bipolar disorder. Further research is needed to develop better ways of identifying people with depression who may be at risk of developing bipolar disorder.

Citation:

Do antidepressants increase the risk of mania and bipolar disorder in people with depression? A retrospective electronic case register cohort study

Rashmi Patel, Peter Reiss, Hitesh Shetty, Matthew Broadbent, Robert Stewart,Philip McGuire, Matthew Taylor

BMJ Open 2015;5:12 e008341 doi:10.1136/bmjopen-2015-008341

[wysija_form id=”5″]

Dr. Rashmi Patel (2015). Antidepressants Associated With Small Increased Risk of Mania

No Comments

Sorry, the comment form is closed at this time.